Alert archive / Kansas / Frost Advisories in 2007

Frost Advisory 2, NWS Topeka, KS

October 24, 200718 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 24, 2007, 3:20 PM CDT for 18 counties in Kansas. It took effect at Oct 24, 2007, 9:30 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2007, 3:20 PM CDT (20:20 UTC)
In effect from
Oct 24, 2007, 9:30 PM CDT
Expired
Oct 25, 2007, 9:00 AM CDT
In force
12 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 242020
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT WED OCT 24 2007

...FROST POSSIBLE TONIGHT...

.AREAS OF FROST WILL BE POSSIBLE ACROSS NORTHEAST AND NORTH
CENTRAL KANSAS TONIGHT.

KSZ008>012-020>024-034-250430-
/O.NEW.KTOP.FR.Y.0002.071025T0900Z-071025T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
320 PM CDT WED OCT 24 2007

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. 

LIGHT WINDS...DRY AIR AND CLEAR SKIES TONIGHT WILL ALLOW LOW
TEMPERATURES TO FALL INTO THE LOWER TO MIDDLE 30S ACROSS MOST OF
NORTHEAST AND NORTH CENTRAL KANSAS. THIS WILL PRODUCE FROST IN LOW
LYING AREAS AND AREAS PROTECTED FROM THE WIND.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
3 follow-up statements
000 
WWUS73 KTOP 250230
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
930 PM CDT WED OCT 24 2007

.A SFC RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO NORTH
CENTRAL AND NORTHEAST KS TONIGHT. THE BOUNDARY LAYER HAS ALREADY
BEGUN TO DECOUPLE ACROSS NORTH CENTRAL KS WHERE WINDS HAVE GONE
CALM...AND EXPECT WINDS TO GRADUALLY DECREASE ACROSS NORTHEAST KS
AS THE NOCTURNAL INVERSION STRENGTHENS. WITH GOOD RADIATIONAL
COOLING ANTICIPATED...AREAS OF FROST SHOULD DEVELOP AS
TEMPERATURES FALL INTO THE MID 30S. THEREFORE HAVE EXPANDED THE
FROST ADVISORY A LITTLE FURTHER SOUTH.

KSZ026-035>040-251030-
/O.EXA.KTOP.FR.Y.0002.071025T0900Z-071025T1400Z/
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE
930 PM CDT WED OCT 24 2007

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. 

CLEAR SKIES AND LIGHT WINDS WILL CREATE FAVORABLE CONDITIONS FOR
FROST TO DEVELOP OVERNIGHT TONIGHT AS TEMPERATURES FALL INTO THE
33 TO 36 DEGREE RANGE. LOW LYING AREAS AND AREAS PROTECTED FROM
THE WIND ARE MOST LIKELY TO SEE FROST BY SUNRISE.

THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

KSZ008>012-020>024-034-251030-
/O.CON.KTOP.FR.Y.0002.071025T0900Z-071025T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
930 PM CDT WED OCT 24 2007

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY. 

CLEAR SKIES AND LIGHT WINDS WILL CREATE FAVORABLE CONDITIONS FOR
FROST TO DEVELOP OVERNIGHT TONIGHT AS TEMPERATURES FALL INTO THE
33 TO 36 DEGREE RANGE. LOW LYING AREAS AND AREAS PROTECTED FROM
THE WIND ARE MOST LIKELY TO SEE FROST BY SUNRISE.

THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

WOLTERS
000 
WWUS73 KTOP 250858
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT THU OCT 25 2007

KSZ008>012-020>024-026-034>040-251400-
/O.CON.KTOP.FR.Y.0002.071025T0900Z-071025T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE
358 AM CDT THU OCT 25 2007

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

CLEAR SKIES AND LIGHT WINDS WILL CREATE FAVORABLE CONDITIONS FOR
FROST TO DEVELOP NEAR SUNRISE AS TEMPERATURES FALL INTO THE 33 TO
36 DEGREE RANGE. LOW LYING AREAS AND AREAS PROTECTED FROM THE WIND
ARE MOST LIKELY TO SEE FROST DEVELOP.

THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
000 
WWUS73 KTOP 251359
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT THU OCT 25 2007


KSZ008>012-020>024-026-034>040-251500-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-071025T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE
859 AM CDT THU OCT 25 2007

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES HAVE WARMED AND THE FROST IS MELTING SO THE FROST
ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 24, 3:18 AM CDT, 12 hours 2 minutes earlier.

Area forecast discussion, Oct 24, 3:18 AM CDT, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
318 AM CDT WED OCT 24 2007

.DISCUSSION...

INITIALLY THE WEAK BACK DOOR FRONT PUSHING SOUTHWEST THROUGH THE
FORECAST AREA HAS BEEN ABLE TO MIX WARMER AIR TO THE SURFACE AS
INDICATED BY LIGHT WINDS PICKING UP OUT OF THE NORTH AT 10-15 MPH
WITH GUSTS OF 25 MPH AND 10 DEG F TEMPERATURE RISES AFTER MIDNIGHT.
FURTHER BEHIND THE FRONT INTO IA TEMPERATURES DROPPING INTO MID
40S...SO THINKING IS THAT OUR LOWS WILL BE A COUPLE OF DEGREES
WARMER THIS MORNING TO START OFF THE FORECAST.  DEW POINT
DEPRESSIONS ON THE 00Z H850 RAOB ANALYSIS INDICATE DEW POINT
DEPRESSIONS TOO LARGE FOR STRATA CU DECK TO DEVELOP...AND 11-3.9 AND
IR SATELLITE IMAGES INDICATE STRATA CU IS WELL OFF TO THE NORTHEAST
OVER THE WESTERN GREAT LAKES REGION.  WATER VAPOR IMAGERY CONTINUES
TO INDICATE CUT OFF UPPER LOW SPINNING SLOWLY EAST NEAR THE AR/LA/MS
BORDERS.

TODAY AND TONIGHT...COLD AIR ADVECTION WILL BUILD IN BEHIND THIS
WEAK BACK DOOR FRONT THIS MORNING.  WITH UPPER LEVEL DEFORMATION
AXIS OVER THE TN VALLEY AND DRY LOW LEVEL AIR HAVE ANOTHER DAY OF
CLEAR SKIES IN THE FORECAST.  HIGH TEMPERATURES WERE EXPECTED TO BE
SEVERAL DEGREES BELOW YESTERDAYS READINGS...HOWEVER WITH SLIGHTLY
WARMER START TO THE DAY BUMPED UP HIGHS A DEGREE OR TWO WITH GOOD
INSOLATION THROUGHOUT THE DAY.  WINDS MAY BE A BIT GUSTY THIS
MORNING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA AS PROFILERS
INDICATE 50-55 KT H850 JET CORE OVER THE FORECAST AREA.  THESE WINDS
ARE EXPECTED TO DIMINISH DURING THE AFTERNOON HOURS AS A SURFACE
RIDGE OF HIGH PRESSURE NUDGES INTO THE CWA.  TONIGHT LOOKS TO REMAIN
QUIET AS HIGH PRESSURE AXIS SETTLES IN.  SKIES LOOK TO BE CLEAR
OVERNIGHT...AND WITH HIGH PRESSURE SITTING OVER THE CENTER OF THE
CWA...LOWS ARE EXPECTED TO DROP INTO THE MID 30S.  MENTIONED PATCHY
FROST FOR THE NORTHEASTERN PORTION OF THE CWA...AND FOR LOCATIONS
ALONG THE KS RIVER VALLEY.  COULD SEE THE NEED FOR AN ADVISORY IF
LOWS END UP A DEGREE OR TWO BELOW THE MID 30S...BUT WILL LEAVE THIS
UP TO THE DAY SHIFT TO LOOK AT.

THURSDAY THROUGH SATURDAY...PRIMARY FORECAST CONCERNS DURING THIS
PERIOD ARE THE RETROGRADING UPPER LOW PUSHING NORTHWEST TOWARDS THE
CWA...AND A COLD FRONTAL PUSHING SOUTH OUT OF THE NORTHERN PLAINS
TOWARDS THE END OF THE PERIOD.

RETROGRADING UPPER LOW...THE 00Z RUNS OF THE GFS/EUROPEAN/NAM ARE
SIMILAR IN A SLOWER AND FURTHER EAST TRACK OF THE UPPER LOW THAN WAS
ADVERTISED 24 HOUR AGO.  NO MODEL STANDS OUT AS A TRUE OUTLIER...SO
A SLIGHTLY HIGHER CONFIDENT FORECAST FOR THE UPPER LOW THIS FORECAST
PACKAGE.  THE UPPER LOW LOOKS TO PUSH AS FAR EAST AS THE MS/AL
BORDER AND THEN RETROGRADE NORTHWEST INTO AR AND THEN INTO SOUTHERN
MO THURSDAY NIGHT.  WITH THIS MUCH IMPROVED AGREEMENT AMONGST THE
MODELS WENT AHEAD AND REMOVED POPS FROM ALL BUT ANDERSON AND COFFEY
COUNTY IN THE CWA DURING THE DAY ON THURSDAY.  THERE IS A SLIGHT
CHANCE THAT A VORT LOW ROTATING AROUND THE UPPER LOW COMBINED WITH
SOME WEAK MID LEVEL FRONTOGENESIS COULD BRING SOME PRECIPITATION AS
FAR NORTHWEST AS EAST CENTRAL KS THURSDAY AFTERNOON.  FOR MOST OF
THE FORECAST AREA...DAY LOOKS TO REMAIN MOSTLY SUNNY WITH INCREASING
CLOUDS LATE IN THE DAY AS THIS RETROGRADING SYSTEM APPROACHES.
GFS/CANADIAN/EUROPEAN ALL INDICATE LIGHT QPF MOVING THROUGH THE
EASTERN HALF OF THE CWA THURSDAY NIGHT AS THE UPPER LOW MOVES INTO
SOUTHERN MO.  THE UPPER LOW LOOKS TO MOVE INTO CENTRAL MO ON FRIDAY
AND THEN EJECT NORTHEAST AS A SHORTWAVE PUSHES INTO THE NORTHERN
PLAINS FRIDAY AFTERNOON.  IN GENERAL LOWERED POPS THURSDAY NIGHT AND
FRIDAY NIGHT AS DURING THE DAY ON FRIDAY LOOKS LIKE THE BEST CHANCE
FOR SOME PRECIPITATION TO ENTER MAINLY THE EASTERN PORTIONS OF THE
FORECAST AREA.  HELD ONTO SOME LOW POPS FRIDAY NIGHT DUE TO SLIGHT
TIMING DIFFERENCES IN THE OPERATIONAL MODELS...HOWEVER POPS COULD BE
REMOVED IF THE UPPER LOW IS RELATIVELY QUICK TO EJECT NORTHEAST.

COLD FRONT...SHORTWAVE WILL MOVE THROUGH THE NORTHERN PLAINS AND
THEN INTO THE MISSISSIPPI VALLEY BY SATURDAY.  OUT AT DAY 4 HERE THE
CONFIDENCE IN EXACT TIMING IS ALWAYS IN QUESTION...HOWEVER THE
GFS/EUROPEAN ARE SIMILAR ON THE TIMING...BRINGING THE FRONT THROUGH
SATURDAY MORNING WITH BETTER COLD AIR ADVECTION SATURDAY AFTERNOON.
WITH THE UPPER LEVEL SUPPORT OF THE SHORTWAVE REMAINING NORTHEAST OF
THE CWA...AND MOISTURE AHEAD OF THIS FRONT LACKING HAVE NOT ADDED
ANY MENTION OF WEATHER TO THE FORECAST FOR THIS FEATURE ATM.  LOOKS
LIKE THE FRONT WILL BRING SOME EXTENSIVE CLOUD COVER AND KEEP HIGHS
DOWN IN THE MID 50S...BUT THIS IS HIGHLY DEPENDENT UPON THE EXACT
TIMING OF THE FRONT.

EXTENDED...DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE
EXTENDED...PREVIOUS FORECAST LOOKED GOOD.

CAVANAUGH

&&

.AVIATION...

CLEAR SKIES WILL CONTINUE AT ALL TAF SITES THROUGH THE NEXT 24
HOURS. THERE MAY BE SOME MODERATE LLWS AT THE TAF SITES THROUGH 15Z
WITH 40KT NORTH WINDS AT 1 KFT ABOVE THE DECK AND SFC WINDS
DECREASING FROM THE NORTH TO 5 KTS BY SUNRISE.  NORTH WINDS MAY GUST
LATE THIS MORNING AND DURING THE AFTERNOON HOURS TO 15 TO 20KTS AT
ALL TAF SITES. NORTH WINDS WILL DIMINISH EARLY THIS EVENING.

66

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 24, 5:11 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT WED OCT 24 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-251015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
511 AM CDT WED OCT 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAVANAUGH

Nearby

Frost Advisories in Kansas, 2007Every frost advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.